Ohio, 2003

Cold in Ohio, January 14 to 28, 2003

January 14 to 28, 2003 · NWS RLX · 9 events in 9 counties and zones

Two weeks of subfreezing temperatures occurred from the Hocking River Valley on north. This included Marietta and the lower Muskingum River Valley.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Two weeks of subfreezing temperatures occurred from the Hocking River Valley on north. This included Marietta and the lower Muskingum River Valley. Meanwhile, further south, some counties rose briefly above 32 degrees on the 20th. Several light snow events occurred, maintaining a snow cover. The coldest temperatures came just after dawn on Monday the 27th. Some preliminary readings included 18 degrees below zero from New Lexington of Perry County and minus 11 from McConnelsville of Morgan County. Carpenter and Athens registered minus 8. Outdoor work and construction were slowed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 14, 3:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 14, 3:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
342 AM EST TUE JAN 14 2003

THRU 23Z WED...

LIGHT SNOW JUST UPSTREAM ASSOCIATED WITH WEAK WAVE...NOT YET
REACHING THE GROUND IN FORECAST AREA.  LOOKS LIKE THIS WILL CROSS
FORECAST AREA THROUGH MIDDAY WITH BEST COVERAGE SOUTH.  CONVERGENT
FLOW SHOULD ENHANCE PRECIPITATION A BIT CRW AREA.  WEAK WARM
ADVECTION/ISENTROPIC LIFT AND LIMITED MOISTURE SUGGEST JUST A LIGHT
FLUFFY ACCUMULATION AT BEST.  PATTERN EVOLVES INTO NORTHWEST UPSLOPE
CASE BY THE END OF THE DAY AND THIS CONTINUES RIGHT ON INTO
WEDNESDAY.

MOS REASONABLE EXCEPT WILL HAVE TO GO HIGH ENOUGH TODAY TO COVER
CURRENT TEMPERATURES (NOT MUCH RISE ANTICIPATED) AND LIKE HIGHER MAV
FOR LOWS TONIGHT.  MOSTLY WITH LOWER FWC ON POPS TODAY AND HIGHER
FWC TONIGHT.  ABOVE GUIDANCE POPS FOR WEDNESDAY WITH CONTINUED COLD
ADVECTION NORTHWEST FLOW.

FM 23Z WED -->

DIFFERENCES CONT AMONGST MDLS WITH GFS SHOWING A STG SLTN WITH
REGARDS TO SFC LO TRAVERSING ACR GLFCST STATES.  DEBATE IS HOW FAST
WAA INDUCED PRECIP MAKES IT TO SRN AREAS?  GFS BRINGS IT IN ARND
MIDDAY THUR OVR SRN COALFLDS AND SWRN VA...GVN MDLS BIAS OF BEING
SLO WITH ONSET OF WRM FRNTL PRECIP...BUMPED UP TIMING TO 13-15Z
WINDOW.  BULK OF -SN SKIRTS S OF FA...AS 280K AND 285K PRESSURE SFCS
DEPICT DWNGLIDE THUR...ALNG WITH H2 AGEO DIV STAYING OVR CAROLINAS.
SO BROUGHT POPS DWN SOME 20 PERCENT WITH JUST SCHC NWRN ZNS AND 30S
ELSW.

AFT SFC CYCLONE MVS OFF E CST...DIGGING H5 TROF AND ASSOC MID LVL
DCVA IS NXT SYSM TO DEAL.  AGAIN 00Z NCEP SUITE DIFF IN SPEED AND
THERMAL PROFILE.  GFS SLO AND CLDR WHILE ETA IS FASTER AND WRMR.
GFS CONTS TO DISPLAY RUN TO RUN CONTINUITY...ALSO ECMWF AND CANADIAN
ARE TRENDING TWRDS GFS SLTN.  SO AM BRINGING CHC OF SHSN IN THUR NGT
AND FRI...SCT SW-- FRI NGT IN THE MTNS WITH BL MSTR RMNNG HI.  ALSO
PER NDFD COORD INTRO CHC SN WITH CLIPPER.

.RLX...
WV...NONE.
VA...NONE.
OH...NONE.
KY...NONE.

TRM/99

*******************************************************************

855 PM EST MON JAN 13 2003

REINFORCING ARCTIC FRONT HARD TO LOCATE...DRIER DEW POINTS IN OH
STRUGGLING TO MOVE INTO PKB.  STRATOCU CLOUDINESS OVER NORTHERN
COUNTIES NOT MAKING MUCH PROGRESS SOUTH.  MID DECK WILL THICKEN FROM
WEST BETWEEN 06-12Z.  WITH DRY NATURE OF AIRMASS...RADAR MAY
INDICATE RETURNS...BUT WILL CONTINUE WITH OUR DRY SURFACE FORECAST
OVERNIGHT.  WILL HAVE CHANCE OF SNOW SHOWERS BY TUESDAY MORNING.
WILL INCREASE POPS IN UPSLOPE AREAS FOR TUESDAY...TO LIKELY AROUND
EKN AND CENTRAL MOUNTAINS. RAISED MINIMUM TEMPERATURES HIGHER
TONIGHT...BUT LOWERED RIDGETOP TEMPERATURES A BIT THROUGH TUESDAY
NIGHT.

STAY WARM.  A COLD PATTERN...BUT SO FAR NOTHING SEVERE.

BATTY

*******************************************************************

335 PM EST MON JAN 13 2003

TONIGHT THROUGH TUESDAY NIGHT...

VERY LITTLE ACCOMPANYING APPROACHING COLD FRONT...WITH EVEN MID
LEVEL CLOUDS PRETTY SCARCE.  ALSO HAVE NOT SEEN ANY SHSN/FLURRY
REPORTS.  NORMALLY WOULD NOT ALLOW FRONT TO CROSS MOUNTAINS WITHOUT
A MENTION OF AT LEAST FLURRIES...BUT DRYNESS OF AIRMASS AND LACK OF
UPSTREAM REPORTS LEAD ME TO REMOVE FLURRIES FROM FORECAST.  ALSO
WENT A BIT MORE OPTIMISTIC ON CLOUD GRIDS.

NEXT WAVE APPROACHES TOMORROW MORNING WITH ANOTHER SHOT OF COLD
AIR.  THIS ONE LOOKS BETTER ORGANIZED...WITH MORE BOUNDARY LAYER
MOISTURE AND QG FORCING TO WORK WITH.  DECIDED TO GO WITH LOW CHANCE
-SHSN POPS FOR ROUGHLY NORTHEAST 3/4 OF CWA WITH SLIGHT CHANCE TO
THE SW.  THESE WILL LINGER THROUGH THE EVENING FOR MOST...WITH
LAST-GASP UPSLOPE ACTIVITY DYING OFF BY SUNRISE WEDNESDAY.

DID NOT STRAY TOO FAR FROM MOS ON TEMPS OVERALL.  POPS LOOK
OVERDONE...PARTICULARLY ON THE ETA.

WEDNESDAY THROUGH MONDAY...

ANOTHER SHORTWAVE MOVING THROUGH DURING THE MORNING WITH COLD
ADVECTION...WILL CONTINUE A SLIGHT CHANCE OF SNOW SHOWERS DURING THE
DAY WEDNESDAY...DRY WEDNESDAY NIGHT.  A SURFACE LOW WILL TRACK SOUTH
OF THE REGION ON THURSDAY WITH COLD ADVECTION CONTINUING WILL
CONTINUE CHANCE OF SNOW THROUGH FRIDAY IN THE COLD AIRMASS BUT
LITTLE ACCUMULATION EXPECTED.  CONTINUED COLD ON SATURDAY AND SUNDAY
WITH A SURFACE HIGH BUILDING INTO THE FORECAST AREA...WILL GO DRY
DUE TO THE LIMITED MOISTURE IN THE COLD AIR AND NO UPPER LEVEL
SYSTEM SATURDAY THROUGH MONDAY.  TEMPERATURES WILL REMAIN LOW
THROUGH SUNDAY AND RISE INTO THE 30S AND 40S BY MONDAY IN THE
SOUTHWEST FLOW.

CL/ELW

*******************************************************************

940 AM EST MON JAN 13 2003

AC LAYER FROM I-79 EAST ONLY SLOWLY DRAGGING EASTWARD.  COLD FRONT
IS NOW ACROSS CENTRAL INDIANA AND NORTHWEST OHIO CHARGING
SOUTHEAST.  NOT MUCH IN THE WAY OF RETURNS FROM AREA 88DS AS
MOISTURE IS QUITE LIMITED.

AREAS THAT ARE NOT SEEING SUN CURRENTLY SHOULD SEE AT LEAST SOME
EARLY THIS AFTERNOON BEFORE CI/AC INCREASE AGAIN WITH FRONT.  WILL
ROLL WITH PARTLY SUNNY WORDING AREAWIDE THIS AFTERNOON AS A RESULT.
WILL MAINTAIN MENTION OF FLURRIES...ALTHOUGH THEY WILL PROBABLY BE
FEW AND FAR BETWEEN.  PERHAPS A BIT OF SUN WILL DESTABILIZE THINGS
JUST ENOUGH TO GET SOME FLAKES TO THE GROUND.  TEMPS LOOK TO BE ON
TARGET...BUT WILL WAIT FOR 15Z OBS TO BE SURE.  NO OTHER CHANGES.

CL
Hazardous weather outlook, Jan 14, 4:45 AM EST, 2 hours 15 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EST TUE JAN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

WE ARE WATCHING A WEATHER SYSTEM SLATED TO ARRIVE THURSDAY OR
THURSDAY NIGHT.  THERE IS A POSSIBILITY FOR SOME SNOW WITH THIS
SYSTEM...ALTHOUGH IT MAY TRACK FAR ENOUGH SOUTH TO PREVENT
SIGNIFICANT SNOW ACCUMULATION OVER OUR REGION.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Athens

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Athens forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Gallia

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Gallia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jackson

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Jackson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lawrence

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Lawrence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Cold/Wind Chill, Meigs

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Meigs forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Cold/Wind Chill, Morgan

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Morgan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Cold/Wind Chill, Perry

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Perry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Cold/Wind Chill, Vinton

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Vinton forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
January 14, 7:00 AM EST to January 28, 1:00 PM EST
Where
Washington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338521, 5338522, 5338523, 5338524, 5338525, 5338526, 5338527, 5338528, 5338529.